Alert archive / Kansas / Red Flag Warnings in 2025
Red Flag Warning 3, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Mar 3, 2025, 4:04 AM CST for 8 counties in Kansas. It took effect at Mar 3, 2025, 1:00 PM CST. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 3, 2025, 4:04 AM CST (10:04 UTC)
- In effect from
- Mar 3, 2025, 1:00 PM CST
- Expired
- Mar 3, 2025, 9:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Dodge City, KS
Counties Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 3, 8:28 PM CST | WILDFIRE | 8 N Deerfield, KS | Fire department called in with an active wildfire ongoing 8 miles north of Deerfield. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
184 WWUS83 KDDC 031004 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 404 AM CST Mon Mar 3 2025 ...Critical Fire Weather Conditions This Afternoon and Evening... KSZ061-074-075-084-085-032200- /O.UPG.KDDC.FW.A.0001.250303T1700Z-250304T0100Z/ /O.NEW.KDDC.FW.W.0003.250303T1900Z-250304T0300Z/ Hamilton-Stanton-Grant-Morton-Stevens- 404 AM CST Mon Mar 3 2025 /304 AM MST Mon Mar 3 2025/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CST /NOON MST/ THIS AFTERNOON TO 9 PM CST /8 PM MST/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM CST /noon MST/ this afternoon to 9 PM CST /8 PM MST/ this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens. * TIMING...From 1 PM CST /noon MST/ this afternoon to 9 PM CST /8 PM MST/ this evening. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ062-076-086-032200- /O.NEW.KDDC.FW.W.0003.250303T1900Z-250304T0300Z/ Kearny-Haskell-Seward- 404 AM CST Mon Mar 3 2025 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 9 PM CST this evening. * AFFECTED AREA...Fire Weather Zone 062 Kearny, Fire Weather Zone 076 Haskell and Fire Weather Zone 086 Seward. * TIMING...From 1 PM this afternoon to 9 PM CST this evening. * WINDS...South 20 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
1 follow-up statement
968 WWUS83 KDDC 031927 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 127 PM CST Mon Mar 3 2025 KSZ061-062-074>076-084>086-040300- /O.CON.KDDC.FW.W.0003.000000T0000Z-250304T0300Z/ Hamilton-Kearny-Stanton-Grant-Haskell-Morton-Stevens-Seward- 127 PM CST Mon Mar 3 2025 /1227 PM MST Mon Mar 3 2025/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHWESTERN KANSAS... * AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens and Fire Weather Zone 086 Seward. * TIMING...Until 9 PM CST /8 PM MST/ this evening. * WINDS...South 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 2, 11:32 PM CST, 4 hours 32 minutes earlier. Its key messages:
- Rain showers and isolated thunderstorms lingering through early evening.
- Areas of fog likely to develop tonight as moisture hangs around, and some dense fog will be possible toward daybreak Monday. Main Hazards will be lightning and reduced visibilities due to isolated moderate rainfall.
- Areas of Fog tonight. There is a 40-60% chance for the fog to reduce visibilities to 2 miles or less.
- Fire Weather Watch remains in effect for far southwest Kansas Monday afternoon.
- Significant high wind event likely on Tuesday with widespread 60 to perhaps 70 mph peak wind gusts in the afternoon. High Wind Watch is in effect for much of our forecast area.
Area forecast discussion, Mar 2, 11:32 PM CST, 4 hours 32 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1132 PM CST Sun Mar 2 2025 .KEY MESSAGES... - Rain showers and isolated thunderstorms lingering through early evening. - Areas of fog likely to develop tonight as moisture hangs around, and some dense fog will be possible toward daybreak Monday. Main Hazards will be lightning and reduced visibilities due to isolated moderate rainfall. - Areas of Fog tonight. There is a 40-60% chance for the fog to reduce visibilities to 2 miles or less. - Fire Weather Watch remains in effect for far southwest Kansas Monday afternoon. - Significant high wind event likely on Tuesday with widespread 60 to perhaps 70 mph peak wind gusts in the afternoon. High Wind Watch is in effect for much of our forecast area. && .DISCUSSION... Issued at 203 PM CST Sun Mar 2 2025 An active weather pattern can be expected across southwest Kansas over the next few days as two storm systems cross the Central Plains. This will bring chances for showers and thunderstorms late today, followed by windy and dry conditions leading to critical fire weather concerns on Monday. On Tuesday, strong winds will develop that may potentially causing blowing dust, followed by a chance of rain that may mix with or change to snow before ending Tuesday night. A 500mb -23C 500mb low was located over southeast New Mexico at 12z Sunday with the latest CAMS remaining in good agreement in keeping this upper low south of the Oklahoma border as it lifts northeast towards western Oklahoma today. This latest, more southern, track still keeps the best chance of strong to severe thunderstorms south of the Oklahoma border today but showers and thunderstorms remain possible this afternoon and early evening north of the upper low, where difluent flow, mid level forcing, and moisture are present. Brief periods of moderate rainfall are possible with these showers, with the greatest chance of accumulating precipitation (greater than 0.25 inches) near the Oklahoma border and east of Liberal. Chance of >0.25” in this area is 30-60%. Once this system moves east, attention shifts to a more significant, progressive, upper level trough located over California earlier this morning. As this system approaches the central and southern Rockies tonight, surface pressures will fall along the lee of the Rockies, resulting in a south southeasterly flow which will result in a return in low level moisture. This may lead to areas of fog by early Monday morning as dew points rise into the mid 40s. Latest HREF has a 40-60% chance for fog early Monday morning reducing visibilities to 2 miles or less. On Monday, the moisture return will shift east as a dryline mixes into far southwest Kansas during the afternoon and the upper level trough moves into the Southern/Central Rockies. Dry and windy conditions will develop west of this boundary during the day. CAMS this morning still showing differing solutions on timing and exact location of this dryline in extreme southwest Kansas on Monday afternoon. Given this confidence has not improved on how long portions of extreme southwest Kansas will be in red flag warning conditions. Given this plus good collaboration with surround offices, the decision was made to keep the Fire Watch going and not upgrade it. Despite not upgrading the Fire Watch on Monday any outdoor burning should not be attempted. Given the developing gusty winds and low humidity fires can escape control easily and be difficult to control. For later periods...the ensemble and deterministic models are in good agreement regarding the next upper level storm system crossing the Central Plains on Tuesday. As this system moves east, a cold front will cross southwest Kansas, and strong northerly winds will develop north of the boundary. Models and ensembles have consistently indicated 850mb winds around 50 knots would be possible behind this cold front. Today the NBM guidance now reflects this trend, with surface winds of 30 to 40 mph and gusts exceeding 55 mph in a few locations. The probability of wind gusts >55 mph has increased to 50-60% near and west of highway 283 which is impressive for the NBM several days out (often the NBM ends up being too low in the later periods). It is also interesting to note that there is a 10% chance wind gusts as high as +70mph is now appearing from the NBM Tuesday afternoon in some areas west of highway 283. The current High Wind Watch issued by the previous shift still looks on track. These strong winds on Tuesday may cause reduced visibility early in the day due to blowing dust. Motorists are urged to stay weather aware. Tuesday afternoon into early Tuesday night the chance for rain will be on the increase as moisture and improving 850mb frontogenesis begins to move across western Kansas. The greatest chance for precipitation (50-70%) appears to be near and north of Dodge City late day and early Tuesday night. As colder air deepens over western Kansas late day the rain even may mix with or even change over to snow before ending Tuesday night, potentially resulting in minor snow accumulations (30-60% chance for any snow that develops will produce >0.1”). The area most favorable for this will be across north central Kansas (I-70 corridor) and locations west and north of the Garden City area. Chance for 1” or more is 15% or less. Please keep in mind that even this light snow late Tuesday given the strong winds could create minor travel inconveniences due to reduced visibilities. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1128 PM CST Sun Mar 2 2025 Aviation weather will be fairly poor for much of this period as widespread low ceilings will continue expand across much of western Kansas through the night. IFR/LIFR flight category is forecast at DDC, GCK, and LBL in due to low visibility and/or ceiling well below 1000 feet at times, especially in the 10-15Z window Monday morning. At HYS, IFR ceiling is likely to persist well into the afternoon, becoming MVFR in the 1000-2500 foot range later in the afternoon. Winds will remain south for the most part through the period at 10 to 15 knots, stronger during the afternoon hours Monday. && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Tuesday morning through Tuesday afternoon for KSZ030-031-043>046-061>066-074>079-084>088. Fire Weather Watch from 11 AM CST /10 AM MST/ Monday through Monday evening for KSZ061-062-074-075-084-085. && DISCUSSION...Burgert AVIATION...Umscheid
Hazardous weather outlook, Mar 2, 5:02 AM CST, 23 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 502 AM CST Sun Mar 2 2025 KSZ030-031-043>046-061>066-074>081-084>090-031115- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 502 AM CST Sun Mar 2 2025 /402 AM MST Sun Mar 2 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Areas of fog are likely to develop late tonight across much of southwest and west central Kansas. Some dense fog can also expected, reducing visibility down to one-quarter mile or less at times. .DAYS TWO THROUGH SEVEN...Monday through Saturday Areas of fog, possibly dense, will likely persist through mid- morning Monday. A warm, very dry southwesterly wind will push into far southwest Kansas in the afternoon, leading to a critical fire weather risk. A Fire Weather Watch is in effect for much of far southwest Kansas. On Tuesday, a powerful early spring storm will lead to high winds across western Kansas. A peak wind gust potential of 60 to 70 mph is forecast across much of western Kansas generally along and west of Highway 283. A High Wind Watch is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 12:48 PM CST | High Wind Warning | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 35 hr |
Nearby
Red Flag Warnings in Kansas, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.